Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Rapid City, SD

July 18, 2021Custer County, South Dakota

NWS Rapid City, SD issued this special weather statement at Jul 18, 2021, 6:20 PM MDT for Custer County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:20 PM MDT (00:20 UTC)
Expired
Jul 18, 2021, 7:00 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD

County Custer County, SD

The radar

The Rapid City radar (KUDX), 58 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS83 KUNR 190020
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
620 PM MDT Sun Jul 18 2021
 
SDZ024>031-072>074-190100-
Northern Black Hills SD-Custer Co Plains SD-Hermosa Foot Hills SD-
Pennington Co Plains SD-Southern Foot Hills SD-
Central Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Southern Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
620 PM MDT Sun Jul 18 2021

...GUSTY OUTFLOW WINDS OVER SOUTHWESTERN MEADE...CENTRAL CUSTER... 
SOUTHEASTERN LAWRENCE...NORTH CENTRAL FALL RIVER AND SOUTH CENTRAL 
PENNINGTON COUNTIES...

At 619 PM MDT, Doppler radar was tracking outflow winds from 
thunderstorms over the Black Hills along a line extending from near 
Fort Meade to near Rockerville to near Pringle. Movement was east at 
35 mph.

Wind gusts around 40 mph will be possible with this outflow boundary.

Locations impacted include...
Rapid City, Sturgis, Hot Springs, Custer, Rapid Valley, Ellsworth Air
Force Base, Box Elder, Summerset, Black Hawk, Johnson Siding, Nemo,
Hermosa, Keystone, Piedmont, Buffalo Gap, Pringle, Hisega, Fairburn,
Rockerville and Caputa.

This includes Interstate 90 in South Dakota between Mile Markers 27
and 68.
 
LAT...LON 4350 10377 4398 10346 4445 10361 4445 10315
      4395 10296 4340 10330 4337 10335
TIME...MOT...LOC 0019Z 274DEG 21KT 4438 10349 4397 10337 4363 10361 

$$

Johnson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jul 18, 4:22 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 18, 4:22 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
422 PM MDT Sun Jul 18 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 1231 PM MDT Sun Jul 18 2021

The latest water vapor and 500-mb height analysis places high
pressure over UT/CO with the ridge axis extending northeast into
southern Saskatchewan. One weak short-wave trough was moving
through eastern MT/north-central WY with another moving south from
SD into north-central NEB. Convection was firing over the Bighorn
Mountains, but was moving into a very dry air mass over the
plains east of there. Thunderstorm chances will be low for the
rest of today and this evening. With notable capping (MLCIN mainly
from -75 to -200 J/kg) and weak large-scale forcing, perhaps a
few storms will survive across northeastern WY and/or be initiated
by the BLKHLS. A few other storms may clip far northwestern SD
late this evening/early evening. Weak 0-6km shear around 25 kt
does not favor organized storms, but some gusty winds are possible
given DCAPE of 1500-1800 J/kg.

The upper ridge and weak subsidence will persist through Tuesday,
which, along with relatively more stable midlevel lapse rates,
will suppress thunderstorm activity. The ridge will begin to
break down later Tuesday through the rest of the week, setting up
potentially a more active weather period Wednesday through
Saturday (though widespread rains are not expected). Models agree
well on a monsoonal plume of moisture reaching the western CWA
late Tuesday (with PWATs of 150-175 percent of average), and then
generally remaining over parts of the CWA through the week. Expect
some thunderstorms to return late Tuesday and Tuesday night as
this occurs. Breezy to windy southerly flow will develop Monday
afternoon (especially WY) and continue into Tuesday (especially
for the SD plains) for most areas as the MSLP gradient tightens
and a low-level jet develops. Then, weak FROPA will occur late
Tuesday night and Wednesday as the upper ridge starts to break
down. A few storms may be possible each day from Wednesday to
Saturday.

Temperature-wise, the 850- and 700-mb thermal ridges are progged to
stay just west of the CWA, keeping the hottest weather at our
periphery, with no record highs forecast at this time. This is
consistent with the ECMWF ensemble extreme forecast index, as well
as the hazy/smoky skies trimming 2-5F off the high temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 419 PM MDT Sun Jul 18 2021

Thunderstorms moving across northeastern WY currently should
diminish early this evening. Brief MVFR conditions can be expected
in storms; otherwise, VFR conditions are expected through Monday.
Light overnight winds will become breezy from the southeast Monday
morning.

&&

.FIRE WEATHER...
Issued At 1231 PM MDT Sun Jul 18 2021

The minimum relative humidity will drop below 15 percent across
northeastern WY Monday afternoon. Southeast winds will increase
Monday, especially in the afternoon, with gusts of 25 to 30 mph
Monday afternoon and evening as the surface pressure gradient
tightens and deep mixing occurs. Given the dry fuels, this is
expected to result in critical fire weather conditions. The fire
weather watch has been upgraded to a red flag warning for Monday
afternoon and early evening for the plains of northeastern
Wyoming.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WY...Red Flag Warning from noon to 9 PM MDT Monday for WYZ314>317.

&&

DISCUSSION...Bunkers
AVIATION...Pojorlie
FIRE WEATHER...Bunkers
Hazardous weather outlook, Jul 18, 10:47 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1047 AM MDT Sun Jul 18 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Isolated
thunderstorms are possible this afternoon and evening, but severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Isolated afternoon
and evening storms will be possible on Tuesday, but most areas
will remain dry. Chances for storms will increase toward the end
of the week and next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 18, 5:38 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT Sun Jul 18 2021

SDZ024-028-029-WYZ057-058-190030-
Northern Black Hills SD-Central Black Hills SD-
Southern Black Hills SD-Weston WY-Wyoming Black Hills WY-
538 PM MDT Sun Jul 18 2021

...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER...SOUTHWESTERN
LAWRENCE...SOUTHWESTERN PENNINGTON...SOUTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES...

At 538 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of O'Neil Pass to 2 miles
south of Deerfield Reservoir to 4 miles northeast of Elk Mountain
Lookout. Movement was east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Custer, Hill City, Silver City, Rochford, Flag Mountain, Mystic,
Brownsville, Deerfield, Cheyenne Crossing, Deerfield Reservoir,
O'Neil Pass, Crazy Horse Memorial, Bear Mountain Lookout, Black Fox
Campground, Jewel Cave National Monument, Palmer Gulch Resort, Elk
Mountain Lookout, Roubaix Lake, Sylvan Lake and Medicine Mountain.

LAT...LON 4431 10367 4397 10347 4363 10366 4371 10410
      4400 10388 4433 10410
TIME...MOT...LOC 2338Z 287DEG 15KT 4425 10397 4398 10379 4376 10396

Johnson
Special weather statement, Jul 18, 6:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
620 PM MDT Sun Jul 18 2021

SDZ024>031-072>074-190100-
Northern Black Hills SD-Custer Co Plains SD-Hermosa Foot Hills SD-
Pennington Co Plains SD-Southern Foot Hills SD-
Central Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Southern Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
620 PM MDT Sun Jul 18 2021

...GUSTY OUTFLOW WINDS OVER SOUTHWESTERN MEADE...CENTRAL CUSTER...
SOUTHEASTERN LAWRENCE...NORTH CENTRAL FALL RIVER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 619 PM MDT, Doppler radar was tracking outflow winds from
thunderstorms over the Black Hills along a line extending from near
Fort Meade to near Rockerville to near Pringle. Movement was east at
35 mph.

Wind gusts around 40 mph will be possible with this outflow boundary.

Locations impacted include...
Rapid City, Sturgis, Hot Springs, Custer, Rapid Valley, Ellsworth Air
Force Base, Box Elder, Summerset, Black Hawk, Johnson Siding, Nemo,
Hermosa, Keystone, Piedmont, Buffalo Gap, Pringle, Hisega, Fairburn,
Rockerville and Caputa.

This includes Interstate 90 in South Dakota between Mile Markers 27
and 68.

LAT...LON 4350 10377 4398 10346 4445 10361 4445 10315
      4395 10296 4340 10330 4337 10335
TIME...MOT...LOC 0019Z 274DEG 21KT 4438 10349 4397 10337 4363 10361

Johnson

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.